Texas, 2012

Tornado and Flash Flood in Texas, June 12, 2012

June 12, 2012 · NWS MAF · 9 events in 3 counties and zones

A flat upper ridge was over the Southern Plains with a stationary cold front across the Permian Basin and Southeast New Mexico. An unstable air mass was across the region with very moist air and hot temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A flat upper ridge was over the Southern Plains with a stationary cold front across the Permian Basin and Southeast New Mexico. An unstable air mass was across the region with very moist air and hot temperatures. Outflow boundaries which provided a focus for thunderstorm development were present across the Permian Basin, Trans Pecos, and Southeast New Mexico from convection to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 5:30 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 12, 5:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE JUN 12 2012

.DISCUSSION...

&&

.AVIATION...
HAVE THUNDERSTORMS DEVELOPING ACROSS TRANS PECOS AND SOUTHEAST NEW
MEXICO... THESE MAY DRIFT INTO PERMIAN BASIN OVER THE NEXT FEW HOURS.
ERRATIC AND GUSTY WIND NEAR STORMS. OTHERWISE VFR WITH PREVAILING
EAST TO SOUTHEAST WIND.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 12, 12:45 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE JUN 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE JUN 12 2012 /1245 PM MDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH
TONIGHT. STORMS ARE MOST FAVORED ALONG AND NORTH OF I-20. GOLFBALL
SIZED OR LARGER HAIL...WINDS OF 60 MPH OR GREATER...LOCALLY HEAVY
RAIN AND AN ISOLATED TORNADO TO TWO WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH MOST OF
THE WEEK. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 12, 4:21 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT TUE JUN 12 2012

TXZ058-075-122245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
521 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL
545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHWEST OF COYANOSA AT 521 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 4:44 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT TUE JUN 12 2012

TXZ058-075-122330-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
544 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTH CENTRAL PECOS COUNTIES UNTIL
630 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
NORTHWESTERN PECOS COUNTY AT 544 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 4:55 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT TUE JUN 12 2012

TXZ057-058-074-080-122345-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
555 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND WEST CENTRAL
REEVES COUNTIES UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF BORACHO AT 555 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 5:28 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT TUE JUN 12 2012

NMZ029-033-130030-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
528 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 630 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOVINGTON AT 528 PM
MDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 5:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE JUN 12 2012

NMZ033-130045-
CENTRAL LEA COUNTY-
540 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MALJAMAR AT 540
PM MDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Local storm report, Jun 12, 6:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             LOVINGTON               32.95N 103.35W
06/12/2012  M1.75 INCH       LEA                NM   TRAINED SPOTTER

&&

JD

The radar

The Midland/Odessa radar (KMAF), 78 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Ward

When
June 12, 6:05 PM CST to 6:10 PM CST
Where
Ward County, Monahans
Measured
0.88 in hail
Reported by
Public
Coordinates
31.580, -102.900

Thunderstorm Wind, Andrews

When
June 12, 7:55 PM CST to 7:56 PM CST
Where
Andrews County, 5 mi SSW of Frankel City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.313, -102.813

A thunderstorm moved over Andrews County and produced a 70 mph wind gust five miles south southwest of Frankel City. These winds blew a telephone pole down on a car. The cost for the damage is a rough estimate.

Tornado, Andrews

When
June 12, 7:58 PM CST to 8:00 PM CST
Where
Andrews County, 2.21 mi WNW of Frankel City to 0.81 mi E of Frankel City
Rating
EF1
Path length
0.13 mi
Path width
300 yd
Property damage
$6,000
Reported by
NWS Employee
Coordinates
32.394, -102.814

A severe thunderstorm moved across Andrews County and produced a tornado about an eighth of a mile east of Frankle City, TX. A National Weather Service employee spotted the damage at about 9:30 PM CDT. The damage consisted of one power pole bent at a 60 degree angle to the south of FM1967 with power lines about ten feet above the road. A power pole to the north of the first one was snapped, and another power pole was bent slightly. Based on radar data, the circulation was over the affected area around 8:58 PM CDT, and the tornado was rated an EF-1 based on the damage reported. Since no other damage was reported, the path length and time were an estimate.

Thunderstorm Wind, Andrews

When
June 12, 8:28 PM CST to 8:29 PM CST
Where
Andrews County, 0.25 mi E of Frankel City
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
32.380, -102.776

A thunderstorm moved over Andrews County and produced a 70 mph wind gust that knocked down telephone poles 0.25 miles east of Frankel City. The cost of the damage is an estimate.

Thunderstorm Wind, Ector

When
June 12, 9:16 PM CST to 9:17 PM CST
Where
Ector County, 2 mi ENE of Goldsmith
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.991, -102.588

A thunderstorm moved over Ector County and produced a 62 mph wind gust two miles east northeast of Goldsmith. A power pole broke due to this wind.

Thunderstorm Wind, Ector

When
June 12, 9:30 PM CST to 9:31 PM CST
Where
Ector County, 6 mi NNW of Odessa
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.930, -102.409

A thunderstorm moved over Ector County and produced a severe wind gust of about 65 mph six miles north northwest of Odessa. Due to the strong wind, a five inch tree branch snapped and a gate was forced off of its hinges. The cost of the damage is a very rough estimate.

Thunderstorm Wind, Ector

When
June 12, 9:30 PM CST to 9:31 PM CST
Where
Ector County, 6 mi NNW of Odessa
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.930, -102.409

A thunderstorm moved over Ector County and produced a wind gust estimated at 65 mph six miles north northwest of Odessa. As a result of the wind, 40 to 60 foot trees with three foot wide trunks were uprooted. The cost of damage is a very rough estimate.

Thunderstorm Wind, Ector

When
June 12, 9:30 PM CST to 9:31 PM CST
Where
Ector County, 5 mi SE of North Cowden
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.949, -102.460

A thunderstorm moved over Ector County and produced an estimated 70 mph wind gust five miles southeast of North Cowden. Due to the wind, a carport was lifted from the ground and landed on the roof of a house. The house was damaged by the car port. The cost of damage is an estimate.

Flash Flood, Ector

When
June 12, 10:07 PM CST to 11:00 PM CST
Where
Ector County, 2.02 mi NE of Greenfield Acres to 1.72 mi ENE of Greenfield Acres
Cause
Heavy Rain
Reported by
Public
Coordinates
31.888, -102.373

A thunderstorm moved over Odessa and produced heavy rain. Dixie Street in Odessa was flooded as a result of this heavy rain. The cost of damage is estimated to be zero since no damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384421, 380664, 393570, 380847, 380851, 385057, 385058, 385063, 384746.